Georgia, 2020

Hail in Georgia, May 22, 2020

May 22, 2020 · NWS CHS · 3 events in 1 county or zone

Scattered thunderstorms developed across southeast Georgia ahead of a surface front. A few of these thunderstorms became strong enough to produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered thunderstorms developed across southeast Georgia ahead of a surface front. A few of these thunderstorms became strong enough to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 22, 7:03 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 22, 7:03 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
803 PM EDT Fri May 22 2020

.SYNOPSIS...
A stalled front will remain over or near the area this weekend.
High pressure will then build to the north early next week and
persist for much of the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Early this evening: Thunderstorms through the early evening
hours have shown aggressive updraft development with lots of
high reflectivity above the freezing level and the -20 C level.
So far, the largest hail report was golf ball sized hail from
eastern Allendale County. These thunderstorms are moving
eastward, with a slight south drift. Have increased rain chances
across the Tri-County region to account for inbound
thunderstorms likely making it to the coast in some form or
fashion. The good news is that we have lost surface heating so
we should see the severe threat start to diminish, though there
should still be enough instability to sustain thunderstorms for
several more hours. The other area to watch is interior
southeast Georgia. Upstream radar imagery shows scattered to
numerous thunderstorms across central and south-central Georgia
moving eastward. Also of note the sea breeze is well defined and
stretches north to south from around just east of Sylvania to
Fort Stewart. It will be interesting to see how the upstream
convection evolves once it interacts with the sea breeze.
Unfortunately, current hi-res models including the HRRR and the
RAP don't seem to have any clue as to what is currently going
on which largely renders them useless in predicting what the
radar will look like 3-6 hours from now. Increased rain chances
across interior southeast Georgia based on the aforementioned
sea breeze and convection interaction. The forecast will almost
certainly require adjustments in the next couple of hours based
on radar trends.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A closed mid/upper lvl low will shift off the Northeast coast
Saturday, allowing a mid/upper lvl ridge of high pressure to
expand across the Southeast United States late weekend and
heading into early next week. At the sfc, a weak/stationary
front will linger near the area Saturday and Sunday, before
shifting south as high pressure gradually builds into the area
from the north late Sunday into Monday. Although forcing is
somewhat weaker during this period, ample moisture (PWATS
between 1.5-2.0 inches) along with strong diabatic heating will
support modest instability and the potential for few to
scattered showers/thunderstorms each day, but the greatest
coverage should occur Sunday afternoon through Monday near the
front. High temps should range in the lower 90s for most
locations away from the coast Saturday and Sunday, then range in
the mid/upper 80s Monday. Overnight lows should be mild,
dipping into the upper 60s/lower 70s away from the immediate
coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Moderate confidence this period. High pressure should persist
to the north of the area with an onshore wind prevailing. Some
higher bands of moisture and upper forcing look to affect the
area from time to time keeping at least a small chance of rain
around pretty much at any point but there does not appear to be
a significant heavy rain/severe weather threat at this time.
Temperatures should be near to slightly above normal.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
The main forecast challenge revolves around ongoing thunderstorm
activity and if it will reach the terminals. Confidence isn't
particularly high as it is equally conceivable that storms will
impact the terminals and that they won't. At KCHS, added a TEMPO
group for thunder starting at 01z. Thinking is that activity
across northern Colleton and northern Dorchester counties will
arrive in the next couple of hours, bring gusty winds and a
brief period of moderate to heavy rain. At KSAV, thunderstorms
are expected to develop across interior southeast Georgia and
push eastward through late this evening. Introduced a TEMPO
group at KSAV starting at 03z for thunder, gusty winds, and a
brief period of moderate to heavy rain. Kept the forecast MVFR
at both sites. Once storms diminish by the early morning hours,
VFR conditions should prevail through the rest of the period.

Extended Aviation Outlook: Brief flight restrictions are
possible Saturday through Monday due to showers/thunderstorms.
Otherwise, VFR conditions are expected to prevail.

&&

.MARINE...
Tonight: A weak pressure gradient will lead to S winds 10-15
kt, veering to the SW this evening. Swells with periods ~11
seconds resulting from the remnants of Arthur will persist. Seas
will be in the 3-4 ft range within 20 nm and 4-5 ft for the GA
waters beyond 20 nm.

Saturday through Wednesday: A stationary front will remain
draped near the area this weekend before high pressure builds
across the area Monday and persists through the middle of next
week. Marine conditions will remain well below Small Craft
Advisory levels during the weekend and heading into early next
week. In general, southerly flow will remain at or below 10-15
kt this weekend, then should increase and turn more east-
northeast around 15 kts Monday through Wednesday. Seas will
slowly build up to 3-5 ft next week with the onshore flow in
place, but conditions are still expected to remain below Small
Craft Advisory levels heading into the middle of next week.

Rip Currents: Lingering swells from the remnants of Arthur
combined with onshore winds will continue to generate a Moderate
Risk of rip currents for the entire coast through Saturday. The
risk should then lower along the beaches Sunday due to the
subsiding swell.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...DPB
LONG TERM...RJB
AVIATION...BSH/DPB
MARINE...MS/DPB
Hazardous weather outlook, May 22, 7:08 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
808 PM EDT Fri May 22 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-240015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
808 PM EDT Fri May 22 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-240015-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
808 PM EDT Fri May 22 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, May 22, 6:14 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
714 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             MARTIN                  33.07N  81.48W
05/22/2020  E0.75 INCH       ALLENDALE          SC   911 CALL CENTER

            WARNING POINT REPORT DIME SIZED HAIL IN MARTIN.

0705 PM     HAIL             FAIRFAX                 32.96N  81.24W
05/22/2020  E1.75 INCH       ALLENDALE          SC   911 CALL CENTER

            WARNING POINT REPORTED GOLF BALL SIZED HAIL IN FAIRFAX.

&&

EVENT NUMBER CHS2000344
EVENT NUMBER CHS2000345

ETM
Special weather statement, May 22, 6:52 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
752 PM EDT Fri May 22 2020

SCZ044-230030-
Dorchester-
752 PM EDT Fri May 22 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY...

At 751 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Reevesville, or near Saint George, moving
east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Harleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3330 8050 3327 8047 3327 8045 3326 8043
      3326 8037 3325 8035 3320 8033 3318 8030
      3315 8032 3313 8030 3325 8066 3333 8050
TIME...MOT...LOC 2351Z 288DEG 16KT 3328 8062

DPB
Local storm report, May 22, 7:37 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
837 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     SEIGLING                33.04N  81.31W
05/22/2020                   ALLENDALE          SC   911 CALL CENTER

            WARNING POINT REPORTED TREE DOWN THAT BROUGHT DOWN A
            POWERLINE AT THE INTERSECTION OF HIGHWAY 278 AND CONCORD
            CHURCH ROAD. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER CHS2000346

ETM
Local storm report, May 22, 7:56 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
856 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             4 E LENA                32.74N  81.15W
05/22/2020  E1.00 INCH       HAMPTON            SC   BROADCAST MEDIA

            MEDIA RELAYED VIDEO OF HAIL APPROXIMATELY 1 INCH IN
            DIAMETER. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER CHS2000347

ETM
Local storm report, May 22, 7:59 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
859 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             2 SW GRAYS              32.65N  81.04W
05/22/2020  E1.75 INCH       JASPER             SC   TRAINED SPOTTER

            SPOTTER RELAYED REPORT OF QUARTER TO GOLF BALL SIZED
            HAIL. HAIL LASTED APPROXIMATELY 5 MINUTES.

&&

EVENT NUMBER CHS2000348

ETM
Special weather statement, May 22, 8:38 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
938 PM EDT Fri May 22 2020

GAZ100-114>118-137-138-140-230230-
Inland McIntosh-Evans-Bulloch-Tattnall-Inland Liberty-Inland
Chatham-Inland Bryan-Coastal Bryan-Long-
938 PM EDT Fri May 22 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...EVANS...
LIBERTY...MCINTOSH...BULLOCH...LONG AND TATTNALL COUNTIES...

At 938 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Claxton to near
Ludowici, and moving northeast at 45 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Hinesville, Statesboro, Richmond Hill, Reidsville, Glennville,
Claxton, Pembroke and Ludowici.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3253 8165 3214 8140 3211 8140 3210 8138
      3183 8121 3153 8167 3155 8170 3159 8170
      3167 8185 3171 8188 3173 8191 3175 8191
      3176 8195 3179 8195 3178 8198 3182 8203
      3206 8221 3208 8220
TIME...MOT...LOC 0138Z 220DEG 40KT 3221 8191 3166 8173

The radar

The Charleston,SC radar (KCLX), 98 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Evans

When
May 22, 8:38 PM EST to 8:41 PM EST
Where
Evans County, 1.36 mi ESE of Claxton
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
32.160, -81.900

Evans County dispatch reported penny sized hail in Claxton.

Hail, Evans

When
May 22, 8:51 PM EST to 8:54 PM EST
Where
Evans County, Daisy
Measured
2 in hail
Reported by
Social Media
Coordinates
32.150, -81.830

Pictures relayed via social media showed hail up to 2 inches in diameter in Daisy.

Hail, Evans

When
May 22, 8:52 PM EST to 8:55 PM EST
Where
Evans County, 4.31 mi SSW of Daisy
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.090, -81.850

Local broadcast media relayed a report of golf ball sized hail at the intersection of Highway 129 and Highway 250.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895388, 895389, 895390.